Medications
What happens if someone has a morphine overdose? Is there a certain amount of morphine that can cause an overdose?

The amount of morphine that can cause an overdose or death depends on what a person’s body is used to. It takes more morphine to cause an overdose in someone who is already taking morphine than in someone who has never had it before.

Morphine and other opioids are given to control pain. When taking morphine for pain, the body may develop a tolerance for the morphine and so it takes more morphine to control the pain. Also, the pain may increase and the person needs increased morphine to control it. Don’t hesitate to ask the health care team to increase the dosage if someone is feeling pain. The person’s body will get used to the increased amount. It’s when too much is given too quickly that the side effects of an overdose appear.

These are ways to recognize whether someone has had an overdose:

  • The patient becomes very tired, stops talking and eventually becomes unresponsive.
     
  • Breathing remains regular but becomes very slow. It may drop to less than six breaths per minute, and even stop if there’s a great deal of morphine in the body. The final stages of a terminal illness also cause breathing changes, so this may complicate the picture. The breathing of someone who is dying of illness is usually more shallow and less regular, and it sounds more like gasping than the breathing of someone with a morphine overdose.

A morphine overdose can be treated with a medication called naloxone (Narcan®). It’s usually given intravenously, as this is the quickest way to get the medication into the bloodstream. It can also be given subcutaneously, or intramuscularly, but this is not the best method for people who are frail. The overdose may require repeated doses at specific time intervals. The medication is given by a health care provider.

It’s important to talk with the patient about the possibility of an overdose. Naloxone acts almost immediately to counteract the morphine, so there’s no longer medication in the body controlling the pain. The person has to be prepared to put up with pain while the naloxone is acting and while the morphine dosage is being readjusted afterward. An overdose is a reversible situation not directly caused by the disease, so health care providers will likely treat it if it happens, unless the patient doesn’t want it. If you talk about this beforehand, you’ll know the patient’s wishes are being followed in the case of emergency.

If an overdose is a possibility, then it’s best to set up a plan with the health care team in case of emergency. The health care team needs to be very responsive, able to do home visits, assess the situation, give the medication if required, and monitor the effect of the medication. You can ask if the physician can leave a prescription in your home to help make the response as quick as possible. If the prescription is detailed, and if it specifies the doses of naloxone in certain instances only, then a home care nurse can give the medication.

If home care services in your area can’t respond within a few minutes during the day or night, then you need to call 911 if you suspect a morphine overdose. This is an emergency that warrants the use of emergency services. If you don’t want the patient to go to hospital in such an emergency, then you need to plan for this type of situation beforehand, to ensure that the health care team is available to support you.

If you’re calling an ambulance you may not know whether the emergency is being caused by an overdose or whether the illness has reached its final stage. If the patient doesn’t want to be resuscitated it’s important to have documents available to go with the patient in the ambulance. It’s a good idea to have on hand several copies of a health care directive or a no-resuscitation order for just this kind of situation. If you’re not sure what’s going on and you don’t know what to do, it’s best to call 911. They respond quickly and can help you decide the best course of action.